Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 20, NWS Phoenix, AZ

December 29, 2004Riverside County, California

NWS Phoenix, AZ issued this flash flood warning at Dec 29, 2004, 7:55 AM PST for Riverside County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 29, 2004, 7:55 AM PST (15:55 UTC)
Expired
Dec 29, 2004, 11:45 AM PST
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Riverside County, CA

The radar

The San Diego radar (KNKX), 166 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Intl Airpor, AZ (KYUM), launched 12:00Z, 3.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Intl Airpor, AZ at 12:00Z on 2004-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Intl Airpor, AZ at 12:00Z on 2004-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 313 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
313 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 291604
FFWPSR
CAC065-291945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
755 AM PST WED DEC 29 2004

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITIES OF...DESERT CENTER...CHIRIACO             
  SUMMIT...AND ALL OF JOSHUA TREE NATIONAL PARK.

* UNTIL 1145 AM PST

* AT 745 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED   
  TO INDICATE AREAS OF LIGHT TO MODERATE RAIN OVER JOSHUA TREE       
  NATIONAL PARK. WHILE RAINFALL RATES HAVE DECREASED SLIGHTLY OVER   
  THE PAST SEVERAL HOURS...STREAMS AND WASHES WILL CONINUE TO RUN    
  FROM THE EXCESSIVE RUNOFF. AN AUTOMATED WEATHER STATION AT JOSHUA  
  TREE NATIONAL PARK HAS RECORDED NEARLY 4 INCHES OF RAIN DURING THE 
  PAST 24 HOURS.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOST
  HORSE-KEYS VIEW JTNP.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3403 11533 3408 11531 3408 11522 3403 11521
      3368 11532 3366 11533 3365 11539 3369 11595
      3373 11594 3374 11600 3393 11621 3396 11641
      3403 11647

$$

FOWLE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Dec 29, 4:00 AM PST, 3 hours 55 minutes earlier.

Area forecast discussion, Dec 29, 4:00 AM PST, 3 hours 55 minutes before
AZZ020>028-CAZ030>033-291745-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
500 AM MST WED DEC 29 2004

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A VIGOROUS LOW PRESSURE SYSTEM WILL MOVE ACROSS THE SOUTHWEST UNITED
STATES TODAY AND THIS EVENING. WIDESPREAD RAIN SHOWERS...AND A FEW
THUNDERSTORMS...WILL OCCUR OVER FAR SOUTHEAST CALIFORNIA...SOUTHWEST
AND SOUTH-CENTRAL ARIZONA. LOCALLY HEAVY RAINFALL IS POSSIBLE. DRY
WEATHER IS EXPECTED THURSDAY AND FRIDAY...BUT A WEAK WEATHER
DISTURBANCE WILL BRING A SLIGHT CHANCE FOR SHOWERS FRIDAY NIGHT AND
NEW YEARS DAY. A MUCH STRONGER AND COLDER STORM SYSTEM WILL BRING A
BETTER CHANCE FOR SHOWERS BY EARLY NEXT WEEK.

&&

.DISCUSSION...
ACTIVE WEATHER DAY IN PROGRESS ACROSS MOST OF THE CWA...AND IT WILL
PROBABLY BECOME MORE ACTIVE TODAY AND THIS EVENING OVER WEST-CENTRAL
AND SOUTH CENTRAL AZ. ATMOSPHERIC MOISTURE CONTENT HAS SKYROCKETED
OVER MUCH OF THE CWA DURING THE PAST 24 HRS...AND WAS 1.1-1.2 AT 3
AM ACCORDING TO GPS/IPW AND GOES TPW ESTIMATES. FRONTAL ZONE AND
BEST DYNAMIC FORCING STILL OUT OVER SOUTHERN CALIFORNIA. AS SUCH
...HEAVIEST RAIN...BY FAR...HAS OCCURRED OVER AND NEAR PORTIONS OF
JOSHUA TREE NATIONAL PARK (LOST HORSE...A RAWS SITE IN THE
PARK...HAS RECEIVED OVER 3 INCHES OF RAIN SINCE 6 AM PST TUESDAY
...AND SOME FLOODING WAS REPORTED TO HAVE OCCURRED IN AND NEAR THE
PARK). EAST OF THE FRONTAL ZONE...LIGHT TO MODERATE SHOWERS AND A
FEW THUNDERSTORMS HAVE AFFECTED MAINLY SOUTH-CENTRAL ARIZONA. AS OF
4 AM...RAINFALL OVER THE GREATER PHOENIX AREA HAS GENERALLY RANGED
FROM ONE QUARTER TO ONE HALF INCH...NOT ENOUGH TO CAUSE ANY FLOODING
PROBLEMS.  NOTICED SOME GUSTY SOUTH WINDS OVER PORTIONS OF FAR
SOUTHEAST CALIFORNIA THIS MORNING...RICE VALLEY RAWS REPORTED SOUTH
WINDS GUSTING TO AROUND 35 MPH WHILE LOST HORSE REPORTED GUSTS TO
AROUND 50 MPH...WHICH APPEARED TO BE DRIVEN BY COMBINATION OF
FRONTAL ZONE AND MODERATE RAIN SHOWERS.

A COUPLE OF VIGOROUS DISTURBANCES SEEN ON WV/IR IMAGERY ARE
INTERACTING WITH THE FRONTAL ZONE...WITH THE FIRST DISTURBANCE
MOVING ACROSS SOUTHERN CALIFORNIA WHILE THE SECOND IS FOLLOWING ON
ITS HEELS OVER THE EASTERN PACIFIC OCEAN. THE FRONTAL ZONE IS
EXPECTED TO MOVE SLOWLY EAST ACROSS OUR CWA TODAY AS THE FIRST
DISTURBANCE MOVES QUICKLY EAST ACROSS NORTHERN AZ. COUPLED UPPER JET
STRUCTURE (POLAR JET STREAK OVER NORTHERN ARIZONA AND SUBTROPICAL
JET STREAK OVER SONORA MEXICO) IS WILL PROVIDE EXCELLENT SYNOPTIC
SCALE UPWARD VERTICAL MOTION BULLSEYE OVER AND NEAR SOUTH-CENTRAL AZ
TODAY THROUGH THIS EVENING. GIVEN THAT...PLUS ABUNDANT LOW LEVEL
(SFC-700 MB) MOISTURE...AFOREMENTIONED FRONTAL ZONE...THE TWO
VIGOROUS MID-LEVEL DISTURBANCES...AND POTENTIAL FOR
THUNDERSTORMS...A FLASH FLOOD WATCH FOR THE NORTHERN PORTION OF OUR
CWA TODAY SEEMED LOGICAL. DECIDED TO EXTEND THE FLASH FLOOD WATCH
INTO TONIGHT OVER SOUTH CENTRAL ARIZONA (ESPECIALLY OVER THE HIGHER
TERRAIN NORTH AND EAST OF PHOENIX)...MAINLY DUE TO EXPECTATION THAT
THE SECOND UPPER DISTURBANCE WILL INTERACT WITH WEAKENING FRONTAL
ZONE OVER THAT REGION. STILL EXPECT MOST OF THE GREATER PHOENIX AREA
TO RECEIVE A STORM TOTAL RAINFALL IN EXCESS OF 1 INCH...WITH
RAINFALLS UP TO 2 INCHES POSSIBLE IN THE HIGHER TERRAIN
NORTHWEST-NORTH...AND NORTHEAST OF PHOENIX.

LATEST MEDIUM RANGE MODEL GUIDANCE CONTINUES TO INDICATE THAT LONG
WAVE TROUGH WILL RESIDE NEAR 120 W FOR AT LEAST THE NEXT WEEK.
MODELS IN GENERAL AGREEMENT THAT A WEATHER DISTURBANCE WILL AFFECT
THE AREA FRIDAY AFTERNOON THRU NEW YEARS DAY...AND THAT A MUCH
STRONGER/COLDER SYSTEM WILL DEVELOP ALONG THE WEST COAST OF
CALIFORNIA BY LATE THIS WEEKEND. GIVEN THE CURRENT LONG WAVE
PATTERN...AND DECENT MODEL AGREEMENT...HAVE STUCK WITH LOW POPS AND
ONLY VERY LIGHT PRECIP WITH THE FIRST SYSTEM...BUT HAVE RAMPED UP
PRECIP CHANCES WITH THE STRONGER SYSTEM...WHICH IS CURRENTLY
EXPECTED TO AFFECT THE AREA SUNDAY NIGHT THRU TUESDAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FLASH FLOOD WATCH IN EFFECT UNTIL 5 PM TODAY FOR ZONES 20/21
     FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT TONIGHT FOR ZONES
     22/23/28
     FLASH FLOOD WATCH IN EFFECT UNTIL 5 AM THURSDAY FOR ZONE 24

CA...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM TODAY FOR ZONES 30/31/32.

&&

DG
Hazardous weather outlook, Dec 29, 4:39 AM PST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
539 AM MST WED DEC 29 2004

AZZ022-023-028-300000-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-
539 AM MST WED DEC 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF SOUTH CENTRAL
ARIZONA...INCLUDING THE GREATER PHOENIX AREA.

.DAY ONE...TODAY

LOCALLY HEAVY RAINS ARE POSSIBLE...WITH STORM TOTAL RAINFALL LIKELY
IN EXCESS OF 1 INCH. FLOODING MAY OCCUR...ESPECIALLY IN POOR DRAINAGE
AND LOW-LYING AREAS. WASHES MAY BEGIN FLOWING. A FLASH FLOOD WATCH IS
IN EFFECT UNTIL MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THE
POTENTIAL EXISTS FOR A STRONG STORM TO AFFECT THE AREA NEXT MONDAY
AND TUESDAY...WITH LOCALLY HEAVY RAINFALL POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND THIS EVENING.

AZZ024-300000-
SOUTHERN GILA/TONTO NF FOOTHILLS-
539 AM MST WED DEC 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARICOPA
COUNTY...SOUTHERN GILA COUNTY...AND FAR NORTHEAST PINAL COUNTY.

.DAY ONE...TODAY

LOCALLY HEAVY RAINS ARE POSSIBLE. STORM TOTAL RAINFALL OF ONE TO TWO
INCHES IS LIKELY. FLOODING COULD OCCUR...ESPECIALLY IN WASHES AND
STREAMS...AS WELL AS IN POOR DRAINAGE AND LOW LYING AREAS. A FLASH
FLOOD WATCH IS IN EFFECT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THE
POTENTIAL EXISTS FOR A STRONG STORM SYSTEM TO AFFECT THE AREA NEXT
MONDAY AND TUESDAY...WITH LOCALLY HEAVY RAIN...AND SNOW AT HIGHER
ELEVATIONS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

AZZ020-021-CAZ030>032-300000-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY AZ-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
WEST CENTRAL DESERTS-
539 AM MST WED DEC 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL PARK AND
EASTERN RIVERSIDE COUNTY IN CALIFORNIA.

.DAY ONE...TODAY

LOCALLY HEAVY RAINS WILL LIKELY RESULT IN FLOODING...ESPECIALLY OVER
AND NEAR JOSHUA TREE NATIONAL PARK. STORM TOTAL RAINFALL IN PORTIONS
OF THE PARK COULD EASILY EXCEED 4 INCHES. A FLASH FLOOD WATCH IS IN
EFFECT TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THE
POTENTIAL EXISTS FOR A STRONG STORM SYSTEM TO AFFECT THE AREA NEXT
MONDAY AND TUESDAY...WITH LOCALLY HEAVY RAIN POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

AZZ025>027-CAZ033-300000-
IMPERIAL COUNTY-SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
YUMA/MARTINEZ LAKE AND VICINITY-
539 AM MST WED DEC 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR IMPERIAL COUNTY...YUMA
COUNTY...AND SOUTHWEST MARICOPA COUNTY.

.DAY ONE...TODAY

BRIEF HEAVY RAIN MAY CAUSE MINOR FLOODING OF POOR DRAINAGE AND LOW
LYING AREAS TODAY...AND WASHES MAY BEGIN FLOWING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THE
POTENTIAL EXISTS FOR A STRONG STORM SYSTEM TO AFFECT THE AREA NEXT
MONDAY AND TUESDAY...WITH LOCALLY HEAVY RAIN POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 8:57 PM PSTFlash Flood WarningPSRRiverside, San Bernardino4 hr
Dec 29, 1:28 AM PSTFlash Flood WarningPSRRiverside, San Bernardino3 hr
Dec 29, 4:35 AM PSTFlash Flood WarningPSRRiverside, San Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.